Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 211, NWS Fort Worth, TX

July 20, 2012Dallas County, Tarrant County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jul 20, 2012, 5:50 PM CDT for Dallas County, Tarrant County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2012, 5:50 PM CDT (22:50 UTC)
Expired
Jul 20, 2012, 6:15 PM CDT
In force
25 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Dallas County, TX, Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 32 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1010 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WUUS54 KFWD 202250
SVRFWD
TXC113-439-202315-
/O.NEW.KFWD.SV.W.0211.120720T2250Z-120720T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
550 PM CDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DALLAS COUNTY IN NORTH CENTRAL TEXAS...
  NORTHEASTERN TARRANT COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 615 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR BEDFORD...MOVING SOUTH AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PANTEGO...ARLINGTON AND DALWORTHINGTON GARDENS AROUND 615 PM...

THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-35W BETWEEN MILE MARKERS 51 AND 70...
I-30 BETWEEN MILE MARKERS 7 AND 29...
I-820 BETWEEN MILE MARKERS 8 AND 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3270 9694 3268 9734 3298 9733 3298 9694
TIME...MOT...LOC 2251Z 001DEG 13KT 3280 9713

$$
2 follow-up statements
287 
WWUS54 KFWD 202304
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
604 PM CDT FRI JUL 20 2012

TXC113-439-202315-
/O.CON.KFWD.SV.W.0211.000000T0000Z-120720T2315Z/
DALLAS TX-TARRANT TX-
604 PM CDT FRI JUL 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN TARRANT AND NORTHWESTERN DALLAS COUNTIES...

AT 604 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 3 MILES NORTHEAST OF PANTEGO...MOVING
SOUTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARLINGTON...PANTEGO AND DALWORTHINGTON GARDENS AROUND 615 PM CDT...

THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-35W BETWEEN MILE MARKERS 51 AND 70...
I-30 BETWEEN MILE MARKERS 7 AND 29...
I-820 BETWEEN MILE MARKERS 8 AND 29.

LAT...LON 3270 9694 3268 9734 3298 9733 3298 9694
TIME...MOT...LOC 2304Z 001DEG 13KT 3275 9713

$$
829 
WWUS54 KFWD 202310
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
610 PM CDT FRI JUL 20 2012

TXC113-439-202319-
/O.EXP.KFWD.SV.W.0211.000000T0000Z-120720T2315Z/
DALLAS TX-TARRANT TX-
610 PM CDT FRI JUL 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TARRANT AND
NORTHWESTERN DALLAS COUNTIES EXPIRES AT 615 PM CDT...

AT 609 PM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING 
WEAKENED AND WAS NO LONGER SEVERE.  HOWEVER...STRONG AND GUSTY WINDS 
TO 50 MPH STILL REMAIN POSSIBLE.

LAT...LON 3270 9694 3268 9734 3298 9733 3298 9694
TIME...MOT...LOC 2309Z 001DEG 13KT 3273 9713

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:47 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 20, 3:47 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
347 PM CDT FRI JUL 20 2012

.DISCUSSION...
A SOUTHWESTWARD MOVING MESOSCALE CONVECTIVE VORTEX HAS HELPED
GENERATE ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON BETWEEN
ARCHER CITY AND GREENVILLE. THIS ACTIVITY WILL MOVE SOUTH
SOUTHEAST AND IS EXPECTED TO DISSIPATE AROUND SUNSET. HAVE
EXTENDED MENTION OF ISOLATED SHOWERS AND THUNDERSTORMS INTO THE
EVENING HOURS NORTHEAST OF A BRECKENRIDGE TO ATHENS LINE. WILL
KEEP AN EYE FOR POTENTIAL DAMAGING DOWNBURST WINDS WITH THESE
STORMS.

ANOTHER CONCERN IS THE HEAT. TEMPERATURES CLIMBED INTO THE 100 TO
106 DEGREE RANGE ALONG AND NORTH OF I-20...WITH MID 90S TO 101
DEGREES TO THE SOUTH. HEAT INDEX VALUES HAVE RISEN TO AROUND 105
DEGREES FROM WACO THROUGH THE METROPLEX AND GAINESVILLE EASTWARD THIS
AFTERNOON. HIGH TEMPERATURES AND HEAT INDEX VALUES TOMORROW WILL
BE SIMILAR. HAVE ISSUED A HEAT ADVISORY FOR DALLAS...TARRANT...DENTON
AND COLLIN COUNTIES THROUGH SATURDAY EVENING. OVERNIGHT LOWS WILL
BE IN THE UPPER 70S TO AROUND 80 IN THE METROPLEX...BUT THE REST
OF THE EASTERN TWO-THIRDS OF NORTH TEXAS WILL HAVE LOWS IN THE MID
TO UPPER 70S. IT IS BORDERLINE BUT WITH MID 70S IN MANY OF THOSE
AREAS...WE JUST DECIDED TO JUST GO THE AFOREMENTIONED COUNTIES. A
WEAK BACKDOOR FRONT IS EXPECTED TO COOL TEMPERATURES A FEW DEGREES
FOR SUNDAY. IF THIS SLIGHT COOLING DOES NOT OCCUR...THE HEAT
ADVISORY WILL NEED TO BE EXTENDED BOTH IN AREA AND TIME.

HAVE KEPT THE VERY WARM/HOT AND DRY FORECAST FOR SUNDAY THROUGH
NEXT WEEK. THERE MAY BE SOME LOW RAIN CHANCES SUNDAY AND MONDAY
ACROSS THE SOUTHEAST OR EASTERN ZONES...BUT FOR NOW HAVE JUST
PLACED 10 PERCENT POPS WITH NO SHOWERS/THUNDERSTORMS MENTIONED.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  81 105  80 102  78 /  10  10   5   5  10
WACO, TX              77 101  76  99  75 /   5  10  10  10  10
PARIS, TX             76 101  75  99  74 /  10  10  10  10  10
DENTON, TX            77 104  76 101  76 /  10  10   5   5  10
MCKINNEY, TX          78 103  77 100  75 /  10  10  10   5  10
DALLAS, TX            82 105  80 102  79 /  10  10  10   5  10
TERRELL, TX           77 103  76 100  75 /  10  10  10  10  10
CORSICANA, TX         77 102  77  99  75 /  10  10  10  10  10
TEMPLE, TX            75 100  75  99  74 /   5  10  10  10  10
MINERAL WELLS, TX     74 101  75 100  73 /  10  10   5   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT SATURDAY FOR TXZ103-104-118-119.

&&

85/58
Hazardous weather outlook, Jul 20, 5:05 PM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
505 PM CDT FRI JUL 20 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
505 PM CDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH SUNSET GENERALLY
NORTH OF AN EASTLAND...HILLSBORO...TO ATHENS LINE. DAMAGING
DOWNBURST WINDS AND CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY HAZARDS.

A HEAT ADVISORY IS IN EFFECT FOR TARRANT...COLLIN...DALLAS AND
DENTON COUNTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE HEAT ADVISORY FOR TARRANT...COLLIN...DALLAS AND DENTON COUNTY
WILL CONTINUE THROUGH 8 PM SATURDAY.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH 8 PM NORTH
OF AN EASTLAND...HILLSBORO...TO ATHENS LINE.

In the hours before

Special weather statement, Jul 20, 4:56 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
456 PM CDT FRI JUL 20 2012

TXZ100-101-116-202230-
JACK TX-PALO PINTO TX-YOUNG TX-
456 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  JACK COUNTY
  NORTHERN PALO PINTO COUNTY
  YOUNG COUNTY

AT 455 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST
OF BRIDGEPORT TO 13 MILES SOUTHWEST OF JACKSBORO TO 3 MILES SOUTH OF
OLNEY...MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS TO 55 MPH AND VERY HEAVY RAINFALL ARE LIKELY WITH THESE
STORMS.

CITIES IN THE PATH OF THESE STORMS INCLUDE BRYSON...GRAFORD...
GRAHAM...JACKSBORO AND OLNEY.

LAT...LON 3338 9846 3342 9794 3302 9794 3300 9796
      3300 9806 3283 9806 3293 9855 3317 9891
      3338 9893
TIME...MOT...LOC 2155Z 026DEG 11KT 3301 9793 3305 9828
          3330 9876
Special weather statement, Jul 20, 5:08 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
508 PM CDT FRI JUL 20 2012

TXZ121-122-202245-
KAUFMAN TX-VAN ZANDT TX-
508 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN KAUFMAN COUNTY
  NORTHWESTERN VAN ZANDT COUNTY

AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF WILLS POINT...MOVING SOUTH
AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE WILLS POINT AND LAKE
TAWAKONI STATE PARK.

VERY HEAVY RAIN AND WIND GUSTS TO 55 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3260 9623 3284 9624 3284 9597 3265 9590
TIME...MOT...LOC 2208Z 343DEG 13KT 3278 9611
Special weather statement, Jul 20, 5:34 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
534 PM CDT FRI JUL 20 2012

TXZ100-101-116-202300-
JACK TX-PALO PINTO TX-YOUNG TX-
534 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN JACK COUNTY
  NORTHERN PALO PINTO COUNTY
  YOUNG COUNTY

AT 534 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
MINERAL WELLS TO 14 MILES EAST OF THROCKMORTON...MOVING SOUTH AT 25
MPH.

WIND GUSTS TO 55 MPH AND VERY HEAVY RAINFALL ARE LIKELY WITH THESE
STORMS.

CITIES IN THE PATH OF THESE STORMS INCLUDE BRYSON...GRAFORD...
GRAHAM...MINERAL WELLS AND POSSUM KINGDOM STATE PARK.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE
STORMS.

LAT...LON 3339 9893 3304 9798 3300 9799 3300 9806
      3280 9806 3266 9811 3281 9857 3296 9858
      3297 9896 3317 9896
TIME...MOT...LOC 2234Z 015DEG 20KT 3292 9802 3318 9895
Special weather statement, Jul 20, 5:37 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
537 PM CDT FRI JUL 20 2012

TXZ118-119-202300-
DALLAS TX-TARRANT TX-
537 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  DALLAS COUNTY
  TARRANT COUNTY

AT 537 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AZLE TO 3 MILES WEST
OF IRVING TO 5 MILES WEST OF MESQUITE...MOVING SOUTH AT 15 MPH.

WIND GUSTS TO 55 MPH AND VERY HEAVY RAINFALL ARE LIKELY WITH THESE
STORMS.

LAT...LON 3298 9718 3299 9674 3255 9662 3257 9755
      3300 9754
TIME...MOT...LOC 2237Z 020DEG 13KT 3291 9755 3285 9702
          3278 9668
Special weather statement, Jul 20, 5:42 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
542 PM CDT FRI JUL 20 2012

TXZ117-202315-
PARKER TX-
542 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  PARKER COUNTY

AT 542 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTH OF WEATHERFORD...MOVING SOUTH AT 15
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ALEDO...ANNETTA...COOL...
HUDSON OAKS...RENO...SPRINGTOWN...WEATHERFORD...WILLOW PARK...
POOLVILLE AND MINERAL WELLS STATE PARK.

VERY HEAVY RAIN AND WIND GUSTS TO 55 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3301 9805 3299 9755 3269 9754 3261 9756
      3265 9806
TIME...MOT...LOC 2242Z 008DEG 13KT 3285 9774
Local storm report, Jul 20, 5:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
550 PM CDT FRI JUL 20 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     1 S SPRINGTOWN          32.96N  97.68W
07/20/2012  M65 MPH          PARKER             TX   TRAINED SPOTTER

            MEASURED BY A STORM SPOTTER 1 MILE SOUTH OF SPRINGTOWN.
            SMALL TREE LIMBS KNOCKED DOWN.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:57 PM CDTHeat AdvisoryFWDCollin, Cooke, Dallas, Delta, Denton, Fannin and 16 more53 hr
Jul 20, 3:46 PM CDTSpecial Weather StatementFWDCollin, Rockwall29 min
Jul 20, 4:02 PM CDTSpecial Weather StatementFWDDenton, Jack, Wise28 min
Jul 20, 4:20 PM CDTSpecial Weather StatementFWDCollin25 min
Jul 20, 4:36 PM CDTSpecial Weather StatementFWDDenton, Jack, Wise24 min
Jul 20, 4:46 PM CDTSpecial Weather StatementFWDCollin, Dallas, Rockwall29 min
Jul 20, 4:56 PM CDTSpecial Weather StatementFWDJack, Young34 min
Jul 20, 5:08 PM CDTSpecial Weather StatementFWDKaufman37 min
Jul 20, 5:34 PM CDTSpecial Weather StatementFWDPalo Pinto, Young26 min
Jul 20, 5:37 PM CDTSpecial Weather StatementFWDDallas, Tarrant23 min
Jul 20, 5:42 PM CDTSpecial Weather StatementFWDParker33 min
Jul 20, 6:05 PM CDTSpecial Weather StatementFWDDallas, Tarrant25 min
Jul 20, 6:14 PM CDTSpecial Weather StatementFWDJohnson31 min
Jul 20, 6:17 PM CDTSpecial Weather StatementFWDParker28 min
Jul 20, 6:25 PM CDTSevere Thunderstorm WarningFWDDallas24 min
Jul 20, 6:38 PM CDTSpecial Weather StatementFWDDallas, Johnson, Tarrant37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.